Florida, 2009Tornado in Florida, July 12, 2009
July 12, 2009 · NWS MLB · 1 event in 1 county or zone
A brief tornado developed over the rural Indian River County associated with a rapidly developing cell on the south end of a line of storms, resulting from a collision of sea breezes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief tornado developed over the rural Indian River County associated with a rapidly developing cell on the south end of a line of storms, resulting from a collision of sea breezes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 12, 1:08 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 12, 1:08 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT SUN JUL 12 2009
.DISCUSSION...
CURRENTLY-TONIGHT...CONVECTION ON THE WEST COAST SEA BREEZE
BOUNDARY IS MUCH MORE ACTIVE THAN THE EAST COAST BOUNDARY WHICH
WAS STILL HUGGING THE COAST. THE CONVECTION WAS FARTHER INLAND
COMPARED TO YESTERDAY...DUE TO SLIGHTLY MORE LOW LEVEL WESTERLY
FLOW...WHICH IS CAUSED BY A SLOW TO DIE...WEAK TROUGH SHIFTING
NORTH OF THE AREA.
WE SHOULD BE SETTING UP FOR THE EAST/WEST BOUNDARY COLLISION A BIT
FARTHER EAST THAN YESTERDAY. AS OPPOSED TO A YESTERDAY LAKE
APOPKA-WESTERN METRO ORLANDO-KISSIMMEE RIVER LINE...IT SHOULD
OCCUR FROM WESTERN VOLUSIA-EASTERN METRO ORLANDO TO LAKE
OKEECHOBEE. THIS IS ASSUMING THAT THE EAST COAST BOUNDARY STARTS
GETTING SOME CONVECTION ALONG IT AND FINALLY STARTS TO MAKE FASTER
PROGRESS INLAND. IF NOT THEN THE COLLISION WILL BE EVEN FARTHER
EAST. THERE IS PROBABLY EVEN ENOUGH WESTERLY STEERING TO PUSH THE
ACTIVITY FARTHER EASTWARD AFTER IT DEVELOPS.
DUE TO THIS LITTLE MORE WESTERLY FLOW...WILL CARRY SCATTERED POPS
THROUGH EVENING AREAWIDE...RATHER THAN THE HIGHER COVERAGE
TYPICALLY BEING OVER THE INTERIOR.
MON...THERE DOES NOT LOOK LIKE MUCH CHANGE AS MOISTURE IS PROGGED
TO BE SIMILAR TO TODAY AND LOW LEVEL RIDGE AXIS REMAINS IN THE
VICINITY OF LAKE OKEECHOBEE. THIS WILL MAINTAIN A SURFACE TO 700
MB WESTERLY FLOW. ALOFT...HEIGHTS WILL BE FALLING TO OUR NORTH BUT
PROBABLY NOT ENOUGH TO LOOSEN THE GRIP OF THE MID/UPPER RIDGE MUCH.
HOWEVER...THE WINDS IN THE UPPER LEVELS SHOULD BE WEAKENING. THE
MOISTURE AND INSTABILITY PARAMETERS SUPPORT SCATTERED POPS OF
40-50 PERCENT AREAWIDE.
TUE-SAT...THE FORECAST FOR MID TO LATE WEEK CONTINUES TO VARY
LITTLE AS MODELS CONTINUE TO PUT THE MEAN AXIS OF THE SUBTROPICAL
RIDGE TO THE SOUTH OF CENTRAL FLORIDA. THOUGH THE SOUTH TO
SOUTHWEST STEERING FLOW WILL REMAIN GENERALLY LIGHT...ITS PRESENCE
WILL MEAN THAT HIGHEST PRECIPITATION CHANCES WILL TEND TO FAVOR
THE EASTERN PORTIONS OF THE INTERIOR COUNTIES AND THE COASTAL
COUNTIES WEST OF THE I-95 CORRIDOR. THIS FLOW WILL ALSO LIKELY
DELAY THE EAST COAST SEA BREEZE...AND KEEP IT A LITTLE CLOSER TO
THE COAST THROUGHOUT THE AFTERNOONS.
UPPER LEVEL SHORTWAVE SWINGING THROUGH MON NIGHT-TUES IN ADDITION TO
A SFC BOUNDARY LINGERING OVER THE SOUTHEAST LOOKS TO ENHANCE OUR
RAIN CHANCES FOR TUESDAY. HAVE BUMPED POPS UP TO AROUND 50
PERCENT...ABOVE CLIMO...AREA-WIDE. MODELS ARE HINTING AT THE
SUBTROPICAL RIDGE REBUILDING IN BRIEFLY ON WED-THURS AS THE LARGE
TROUGH OVER THE NE MOVES OUT. THIS WOULD BRING THE SFC RIDGE AXIS A
LITTLE MORE NORTH OVER CENTRAL FLORIDA. FOR NOW...WILL KEEP CLIMO
POPS (AROUND 40 PERCENT) IN FOR THIS TIME FRAME. HIGHER RAINFALL
COULD BE POSSIBLE BY THE END OF THE WEEK SHOULD THE ADVERTISED
UPSTREAM HEIGHT FALLS MATERIALIZE.
&&
.AVIATION...SHOWERS/STORMS ALONG WEST COAST BOUNDARY ARE
PROGRESSING INLAND FASTER THAN YESTERDAY. SOME INTERIOR AREAS MAY
GET GUST FRONTED WITH LITTLE RAINFALL BUT HAVE CARRIED A TEMPO
GROUP FOR THE INTERIOR TERMINALS FROM 18-22Z...WHICH IS EARLIER
THAN YESTERDAY. A COLLISION OF THE EAST/WEST COAST BOUNDARIES
SHOULD OCCUR A LITTLE TO THE EAST OF WHERE IT OCCURRED YESTERDAY
AND LEAD TO STRONG STORMS. THIS MIGHT BE JUST EAST OF KSFB-KMCO.
THE EAST COAST SEA BREEZE IS MUCH LESS ACTIVE THAN THE WEST COAST
SO WE WILL HAVE TO WATCH FOR IT STAYING OVER THE COASTAL COUNTIES
AND POSSIBLY EVEN INTERACTING WITH THE WEST COAST BOUNDARY QUITE
LATE IN THE DAY...MAYBE 20-24Z.
DO NOT SEE A LOT OF DIFFERENCE IN THE WEATHER PATTERN ON MON WITH
SCATTERED AFTERNOON STORMS MOVING SLOWLY EASTWARD ACROSS THE
PENINSULA.
&&
.MARINE...NO WIND/SEA CONCERNS THROUGH MON AS LIGHT OFFSHORE FLOW
WILL CONTINUE. THERE IS A CHANCE FOR A FEW STORMS MOVING BACK
ACROSS THE COAST THIS EVENING...AND A SLIGHT CHANCE LATE TONIGHT
FOR STORMS OVER THE GULF STREAM.
REST OF THE WEEK...QUIET CONDITIONS EXPECTED OVER THE MARINE AREA
WITH LIGHT S-SW MORNING WINDS AND AN AFTERNOON SEA BREEZE
DEVELOPMENT EACH DAY. SIG WAVES 3 FT OR LESS THROUGH THE WORKWEEK.
OFFSHORE MOVING STORMS IN THE AFTERNOON ARE EXPECTED TO BE A
LITTLE MORE NUMEROUS GENERALLY NORTH OF CAPE CANAVERAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 89 73 92 / 20 40 30 50
MCO 73 92 73 93 / 20 50 30 50
MLB 72 89 73 91 / 20 50 30 50
VRB 72 90 73 91 / 20 50 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...LASCODY
LONG TERM....MOSES
Hazardous weather outlook, Jul 12, 4:24 AM EST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
524 AM EDT SUN JUL 12 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
524 AM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE WILL REMAIN IN PLACE TODAY...COUPLED WITH THE
AFTERNOON SEA AND LAKE BREEZE BOUNDARIES TO PRODUCE SCATTERED
LIGHTNING STORMS...WITH THE BEST CHANCE FROM MID AFTERNOON INTO
THE EARLY EVENING...OVER THE INTERIOR AND NEAR LAKE OKEECHOBEE.
THE PRIMARY THREATS WILL REMAIN DEADLY CLOUD TO GROUND LIGHTNING
AND RAINFALL AMOUNTS OF UP TO AROUND 3 INCHES IN VERY SLOW MOVING
STORMS. WHICH COULD CAUSE PONDING OF WATER ON ROADS AND TEMPORARY
FLOODING OF POORLY DRAINED LOW LYING AREAS. SEEK SHELTER WELL IN
ADVANCE OF THREATENING WEATHER.
...RIP CURRENT IMPACT...
A PERSISTENT TWO FOOT SWELL WILL PRODUCE AN ELEVATED THREAT AT
AREA BEACHES TODAY. CHECK WITH LIFEGUARDS BEFORE ENTERING THE
SURF.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS ARE EXPECTED AROUND INLAND LAKES TODAY...AND THERE
IS A SMALL THREAT FOR AFTERNOON STORMS OVER THE TREASURE COAST
COUNTIES TO MOVE BACK OUT OVER THE INTRACOASTAL WATERWAY AND OFFSHORE
INTO THE ADJACENT ATLANTIC. LOCALLY GUSTY WINDS AND ROUGH SEAS...ALONG
WITH DEADLY CLOUD TO WATER LIGHTNING...COULD ACCOMPANY STORMS TODAY.
BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF ANY STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORM COVERAGE WILL REMAIN SCATTERED AS WINDS CONTINUE MAINLY
OUT OF THE SOUTH. THE BEST CHANCE FOR STORMS WILL REMAIN ALONG
BOUNDARY COLLISIONS OVER THE INTERIOR...AND NEAR LAKE OKEECHOBEE.
ISOLATED STRONGER STORMS WILL BE POSSIBLE...HOWEVER THE MAIN
THREAT WITH ANY FLORIDA THUNDERSTORM IS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. PLEASE REPORT ANY RAINFALL AMOUNTS IN EXCESS OF TWO
INCHES...OR ANY OBSERVED ROAD FLOODING...TO THE NATIONAL WEATHER
SERVICE OFFICE IN MELBOURNE.
CRISTALDI
In the hours before
Special weather statement, Jul 12, 3:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT SUN JUL 12 2009
FLZ041-044>047-053-054-058-059-064-122230-
INDIAN RIVER-INLAND VOLUSIA COUNTY-MARTIN-NORTHERN LAKE
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
433 PM EDT SUN JUL 12 2009
...SEA BREEZE COLLISION WILL SPARK A BAND OF LIGHTNING STORMS OVER
PORTIONS OF EAST CENTRAL FLORIDA THROUGH 630 PM...
AT 425 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THE
WEST COAST SEA BREEZE BOUNDARY MARCHING ACROSS THE FLORIDA PENINSULA
WHICH WILL SOON COLLIDE WITH THE EAST COAST SEA BREEZE BOUNDARY
LOCATED JUST INLAND FROM THE COAST.
THE COLLISION WILL PRODUCE A BAND OF LIGHTNING STORMS STRETCHING
ROUGHLY FROM NORTHEAST LAKE AND SOUTHWEST VOLUSIA COUNTIES SOUTHWARD
ACROSS SEMINOLE AND EAST ORANGE COUNTIES...EASTERN OSCEOLA...WESTERN
BREVARD AND INTERIOR PORTIONS OF INDIAN RIVER...SAINT LUCIE AND
MARTIN COUNTIES.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. PLAN AHEAD FOR THE ONSET OF
LIGHTNING BY IDENTIFYING A CLOSE AND SECURE SHELTER THAT YOU CAN
QUICKLY MOVE TO IF A STORM APPROACHES WHILE OUTSIDE.
STORM MOTION WILL BE SLOW AND ERRATIC WITH THE COLLISION BUT A FEW
STORMS ARE EXPECTED TO PUSH EASTWARD AND OFFSHORE.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY FLOODING ON
SOME ROADS AND POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN
HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE
DISTANCE BETWEEN OTHER VEHICLES.
STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.
KELLY
Tornado, Indian River
- When
- July 12, 5:30 PM EST to 5:32 PM EST
- Where
- Indian River County, 4.24 mi WNW of Vero Beach Airpark to 3.81 mi WNW of Vero Beach Airpark
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 27.662, -80.590
A citizen at State Road 60 and Country Road 512 observed a brief tornado touchdown in a rural area, approximately 3 miles to the east-northeast.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171393.